Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

169 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes persistent strange sounds in head?

Answered by
Dr.
Dr. Shubham Mehta

Psychiatrist

Practicing since :2008

Answered : 1989 Questions

default
Posted on Thu, 10 Sep 2015 in Mental Health
Question: Yes, I have gone to at least 3 ENT's and even my own doctor does not get the severty of my tinnitus. Mine went way past the ringing about 3 years ago. I have a siren in my head 24 hours a day, 7 days a week. It really feel like I am going to go crazy. Is there anything out that I can take, not everyday but when it is really bad that will help or just zone me out.
Also, and I don't know if I am spelling this right but I had an MRI done for Minuere's. My results were fine. When I went to the ENT they said my hearing was fine. But this siren in my head just never stops. I have to have a TV on or music to even be able to think. If I am with people and working it is better because I have something to concentrate on. But today I had to take a 3 hour continuing ed course and trying to concentrate was so very hard and when I left I was so frustrated that made the noise even worse. I was able to calm myself down a little by putting on my head phones and listening to soft music. I just don't understand why none of the doctors I have been to don't understand how truly awful this is. I don't know if all the doctors here in XXXXXXX are idiots and I need to go back to NYC and see someone. I am just about at my wit's end. Sincerely, XXXXXXX XXXXXXX
doctor
Answered by Dr. Shubham Mehta 1 hour later
Brief Answer:
suggestions detailed below

Detailed Answer:
Hello Dear XXXXXXX
Welcome to HCM.

I really can understand your concerns.
Tinnitus can be really awful, especially when no specific cause is determined.
Unfortunately, in many of such cases, the tinnitus usually persists.

I have some suggestions for you which you may find useful:
1. The most useful drugs which can help are antianxiety and antidepressant drugs like valium or elavil in low doses (prescription drugs).
I do not think temazepam would be sufficient.

2. When trying to sleep, the sound of a fan, some music, or white noise machine can help to relieve the problem.

3. Relaxation techniques like biofeedback therapy can be helpful.

4. Avoiding caffeinated substances like tea, coffee etc. is advised, as it may worsen symptoms. Avoid drugs like aspirin.

5. Small Masking devices produce low-level sounds that can help reduce awareness of tinnitus sounds.

6. If you can find a specialist in Tinnitus retraining therapy (TRT), he can train you to be less aware of it.

7. Avoiding loud noises is very important in preventing worsening of the symptoms.

Following these suggestions should help you.

Feel free to ask further.

Take care.
Thanks.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Shubham Mehta 22 hours later
I have done a lot of research and I quite drinking anything with caffeine over 2 years ago.
I can't be around anything loud so that doesn't happen.
I have a hearing aide with a light sound in it and when my tinnitus is really bad which is quite often, even that does not help.
I have found that listening to music with certain low beats drums, and I keep the volume low, does help.
I have tried to get ENT"s to listen to me that this could be a very helpful solution, by providing some kind of implant that produces that noise. No one will take me seriously. Do you know of any doctors that are trying to do research on this?
I would be happy to be a guinea pig.
Also, how can I get my doctor to prescribe valium to me. It seems as though doctors won't give you that kind of medication. Do I need to seek out a physchiarts here in Austin?
I am just at me wits end.
I get massages, I get acupuncture, I exercise, I'm in good shape and not the least bit overweight. I really take care of myself but nothing I do or try seems to help.
As much as I hate taking medication I would be willing to take valium. I have taken it before when I danced professionally with the XXXXXXX Ballet due to back pain, so I know it does not affect me adversely.
Thanks XXXXXXX
doctor
Answered by Dr. Shubham Mehta 3 hours later
Brief Answer:
psychiatric opinion will be helpful.

Detailed Answer:
Dear XXXXXXX
Its unfortunate that no strategy has worked satisfactorily for your tinnitus.

You can consult at university of XXXXXXX at XXXXXXX No personal acquaintances but I have heard about this university. The have tried deep brain stimulation for treatment of intractable tinnitus.

Their department of brain and behavioral sciences might help you with implant as well.

In my opinion, you must meet a psychiatrist.
He can prescribe you valium or tricyclic antidepressants (whatever he feels best) as these drugs are proven to be of some benefit in intractable tinnitus.

Hope this helps.

I wish you well.
Thanks.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Shubham Mehta 39 hours later
Oh crap we are getting ready for vacation and my pill box is by my cats pill box. I just accidentally took half of her cat Prozac. It's 10mg, so I took 5mg. It's Fluoxetine. What should I do, I have never done this in 2 years.
doctor
Answered by Dr. Shubham Mehta 1 hour later
Brief Answer:
will not cause any harm.

Detailed Answer:
Prozac 5mg is a vary minimal dose. Do not worry.

Even if you have accidentally taken for first time, this will not cause any harm.

You might just feel nauseous and nothing else.

Stay relaxed.
Enjoy your vacation.
Take care.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,  
Treatment/Therapy ,  
Medical Procedures
Lab Tests

Recent questions on  Relaxation techniques

doctor1 MD

I'm having recurring sharp pains in my head. Seems to be behind right eye and radiates to top of head. Pain is fleeting, but head feels strange after. Should I be concerned. First pain hit at around 3:30 this afternoon. Have had four in the past...

doctor1 MD

I had a cycle scan of my abdomen and pelvis without oral contrast , but both before and after the uneventful administration of intravenous contrast utilizing a split bolus technique in the nephrogenic and excetory phase of contrast enhancement. ...

doctor1 MD

My scalp has been sensitive to the touch for 2 months. No rash , sores or headaches . Had 35 ECT sessions a few years ago. Could sensitive scalp be related to any brain problem? XXXXXXX

doctor1 MD

I am experiencing worse sinus allergy symptoms than usual for past 2 days. Unable to sleep last night due to feelings of intense anxiety (unusual for me). Shortness of breath all day today with very sharp pain under left shoulder blade, not relieved by change of position or by relaxation exercises. It hurts very much to take a breath so I keep having to yawn as chest is tight (hurts a lot to yawn!). My job is physically active but walking is tiring today.

doctor1 MD

have sevre anxiety, i cannot drive a car, i am on disability due to my emotional irreluulations and mild agoraphobia, my anxiety has recently started taking control of my body to the point where i have to lay on the ground and wait for all my muscles to sieze spasms, ive had 2 heartattack at the age of 18. and i feel like these are all sympotms of a bigger problem, i need help before its to late.

doctor1 MD

I'm a 54 year old female who has been under a lot of stress. Recently I have been noticing weird things. I start reading articles in the middle or the end. Last night while reading a book I started reading sentences backwards. What could this possible be a sign of?

doctor1 MD

I have a son in his forties who has always had a "short fuse". He can go from OK to suddenly swearing, acting irrational and spiteful. He has tried drugs for depression over the years - to no avail. We are desperate as it is tearing his family apart. Please help